Good asthma management requires appropriate treatment of persistent stuffy nose or “allergic rhinitis,” researchers report in the journal Chest.
“We must treat rhinitis as part of asthma treatment because we can control asthma with a lower dose of inhaled steroid,” said Dr. Rafael Stelmach from University of Sao Paulo School of Medicine, Brazil.
Treating the inflammation associated with allergic rhinitis influences the control of asthma. However, few studies have looked at the effect of treating rhinitis on persistent asthma and vice versa.
Stelmach and colleagues evaluated the effects of treatment with inhaled or topical nasal beclomethasone dipropionate (BDP), a steroid, given separately or in combination, on various measures of asthma in 74 patients with mild-to-moderate asthma and allergic rhinitis.
Patients in all treatment groups experienced significant improvements in rhinitis and asthma symptoms, the authors report.
“The nasal application of BDP produced a more intense reduction in asthma symptoms than the reduction of rhinitis symptoms achieved with inhaled administration,” the investigators observe.
All treatment groups showed significant increases in FEV1, a measure of lung function and there were no differences in bronchial hyperresponsiveness, a symptom of asthma, between the groups.
There were significant reductions in the number of emergency room visits, nighttime awakenings due to asthma, and asthma-related absence from work in the combined treatment groups, the researchers note.
They conclude that “failure to consider treatment of rhinitis as essential to asthma management might impair clinical control of asthma. Further, these data suggest that asthma and rhinitis in some patients can be controlled by the exclusive use of nasal medication.”
Rhinitis and asthma are usually treated by different specialists, Stelmach told Reuters Health. This appears to be the “wrong concept because they are two ‘windows’ of the same disease.”
SOURCE: Chest, November 2005.
Revision date: June 20, 2011
Last revised: by Janet A. Staessen, MD, PhD